Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 15, 2019, 6:49 PM CDT for Ramsey County, Walsh County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2019, 6:49 PM CDT (23:49 UTC)
- Expired
- May 15, 2019, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ramsey County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 123 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:54 PM CDT | HAIL 1 | 4 Nne Edmore, ND | A FEW LARGER DIME TO QUARTER SIZED HAIL ACROSS HIGHWAY 1. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
838
WUUS53 KFGF 152349
SVRFGF
NDC071-099-160030-
/O.NEW.KFGF.SV.W.0002.190515T2349Z-190516T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
649 PM CDT Wed May 15 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Ramsey County in northeastern North Dakota...
Northwestern Walsh County in northeastern North Dakota...
* Until 730 PM CDT.
* At 648 PM CDT, a severe thunderstorm was located near Edmore, or 22
miles south of Langdon, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Fairdale around 700 PM CDT.
Adams around 710 PM CDT.
Lankin around 720 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4835 9859 4854 9859 4854 9790 4830 9790
TIME...MOT...LOC 2348Z 274DEG 36KT 4844 9840
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Lynch2 follow-up statements
447
WWUS53 KFGF 160001
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
701 PM CDT Wed May 15 2019
NDC071-160010-
/O.CAN.KFGF.SV.W.0002.000000T0000Z-190516T0030Z/
Ramsey ND-
701 PM CDT Wed May 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RAMSEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4854 9790 4830 9790 4833 9827 4833 9828
4835 9830 4837 9829 4837 9832 4854 9832
TIME...MOT...LOC 0000Z 274DEG 36KT 4843 9821
$$
NDC099-160030-
/O.CON.KFGF.SV.W.0002.000000T0000Z-190516T0030Z/
Walsh ND-
701 PM CDT Wed May 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN WALSH COUNTY...
At 700 PM CDT, a severe thunderstorm was located near Fairdale, or 24
miles south of Langdon, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Adams around 710 PM CDT.
Lankin around 720 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4854 9790 4830 9790 4833 9827 4833 9828
4835 9830 4837 9829 4837 9832 4854 9832
TIME...MOT...LOC 0000Z 274DEG 36KT 4843 9821
HAIL...1.00IN
WIND...60MPH
$$
Lynch949
WWUS53 KFGF 160028
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
728 PM CDT Wed May 15 2019
NDC099-160038-
/O.EXP.KFGF.SV.W.0002.000000T0000Z-190516T0030Z/
Walsh ND-
728 PM CDT Wed May 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WALSH COUNTY WILL
EXPIRE AT 730 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4854 9790 4830 9790 4833 9827 4833 9828
4835 9830 4837 9829 4837 9832 4854 9832
TIME...MOT...LOC 0028Z 274DEG 36KT 4841 9782
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:14 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 15, 4:14 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
414 PM CDT Wed May 15 2019
...Severe Thunderstorm Watch in effect until 10 pm CDT for
portions of central North Dakota...
.SHORT TERM...(This evening through Thursday)
Issued at 340 PM CDT Wed May 15 2019
Earlier this afternoon, an updated SPC SWODY1 Outlook has a
Slight Risk for severe thunderstorms over most of central and
eastern ND, to most of east-central into southeast ND, including
the Fargo-Moorhead area, for the evening period. A Severe
Thunderstorm Watch is now in effect until 10pm for a good portion
of central ND, which includes much of the Devils Lake Basin, from
Ramsey through Benson and Eddy Counties.
While the 12z NAM12 and recent RAP hourly updates still favor a
northcentral ND trigger area for mid to late afternoon... the HRRR
models and HopWRF continue keying on potential late afternoon
supercell formation along a BIS-JMS track...eventually spreading
into southeast ND. As per previous discussions, the current
surface dewpoints are quite dry eastern ND... with corridor of 50+
dewpoints limited to central ND attm. Boundary layer and mid
level moisture advection will be keys to overall storm extent
through the late afternoon and early evening. Blayer shear
helicity seems quite viable so at least a few strong to severe
supercells seems reasonable.
During the evening and overnight periods, a stout low level jet
should continue to provide some moisture convergence above any
near surface stabilized areas, so that scattered elevated convection
is expected to persist through the red River Valley and into
northwest through west central MN... though overall severe threat
will be quite limited.
Following cold frontal passage overnight... moderate northerly
blayer flow and steady subsident drying should produce mainly
sunny skies but cooler conditions for Thursday.
.LONG TERM...(Thursday night through Wednesday)
Issued at 340 PM CDT Wed May 15 2019
An active pattern is the main story of the long term period with two
round of precipitation expected.
Friday through Sunday...
A upper level trough is expected to move into the central part of
the CONUS this weekend. This will lead to a wet period in the
Northern Plains. Deterministic model guidance agrees on the general
pattern, but still differs significantly on the details. The amounts
of moisture that different model guidance brings up into eastern
North Dakota and northern Minnesota differs with ECMWF being
generally wetter and the GFS dryer. Regardless of these differences
there remains a good chance of greater than an inch or rain in the
southern Red River Valley. The greatest chances for over an inch
have gone south now and the Fargo-Moorhead area may see less than
previously thought. The main surface low will track southeast of the
area leading wrap around precipitation to last into Sunday night.
NAEFS and GEFS M-Climate continue to suggest that the greatest
anomaly is to our south in South Dakota and southern Minnesota. So
it is trending away from an anomalously high precipitable water and
therefore high rainfall.
Monday through Wednesday...
Monday is looking like a dryer day with a possible break in the rain
chances before another round of precipitation is expected to start
on Tuesday. There is not a lot of certainty yet on this period as
deterministic models become rather dispersive. There is a general
signal though for an upper level low to approach the Northern Plains
and provide support for another round of rain. Both the ECMWF and
GFS both have a surface low approach the area, but have different
timing and QPF with their different dynamics present in the upper
levels of the atmosphere.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Updated at 350 PM CDT Wed May 15 2019
Generally VFR conditions will continue through the later
afternoon with southerly winds gusting from 20 to 30 kts mainly
across eastern ND and the Red River corridor... ahead of an
approaching cold front. Winds across northwest and west central MN
will see somewhat lesser southerly winds gusting from 15 to 25
kts into early evening. Winds turn from the northwest and
diminish as a cold front moves through this evening into tonight.
This cold front will also bring the chance for strong to severe
storms with the chance of hail and gusty winds after mainly after
22Z. A reinforcing cold front moves through early Thursday
possibly bringing MVFR CIGs in from the north.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Severe Thunderstorm Watch for Benson, Ramsey, and Eddy
Counties til 10 pm.
MN...None.
&&
SHORT TERM...Gust
LONG TERM...NC
AVIATION...GustHazardous weather outlook, May 15, 10:04 AM CDT, 8 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1004 AM CDT Wed May 15 2019 NDZ006-007-014-015-024-026-028-038-049-052-054-161015- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom- Sargent-Western Walsh County- 1004 AM CDT Wed May 15 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight A slight risk of severe weather is forecast for the Devils Lake Basin into the James River Valley after 4pm this afternoon. Storms are expected to move across northeast and east-central North Dakota into the Red River Valley by early evening. Threats include large hail larger than golf balls and damaging wind gusts through about 10 pm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The forecast still shows a trend for the wetter and cooler starting this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>004-007-029-NDZ008-016-027-029-030-039-053-161015- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina- Eastern Walsh County-Grand Forks-Steele-Traill-Cass-Richland- 1004 AM CDT Wed May 15 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A few severe storms will be possible this afternoon after 6 PM into the evening for the Red River Valley. Main threats include large hail larger than golf balls and damaging wind gusts. This threat ends after midnight. Additionally, near critical fire weather conditions will develop this afternoon as gusty winds combine with dry conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The forecast still shows a trend for the wetter and cooler starting this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-161015- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 1004 AM CDT Wed May 15 2019 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight A few strong to severe storms will be possible this evening after 10 PM for northwest Minnesota. Main threats include hail to the size of quarters and gusty winds. This threat ends after 2 AM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The forecast still shows a trend for the wetter and cooler starting this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. CJ/Gust
In the hours before
Special weather statement, May 15, 5:06 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
506 PM CDT Wed May 15 2019
NDZ006-014-152300-
Benson ND-Towner ND-
506 PM CDT Wed May 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON AND SOUTHERN
TOWNER COUNTIES UNTIL 600 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Lake, or 49 miles west of Devils Lake, moving east at 50
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Knox around 515 PM CDT.
York around 525 PM CDT.
Leeds around 530 PM CDT.
Maza around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4837 9985 4837 9949 4872 9949 4872 9952
4874 9953 4870 9899 4789 9953 4791 9981
4802 9981 4802 9984
TIME...MOT...LOC 2205Z 269DEG 42KT 4835 9988
LynchSpecial weather statement, May 15, 5:46 PM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 546 PM CDT Wed May 15 2019 NDZ014-152330- Benson ND- 546 PM CDT Wed May 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON COUNTY UNTIL 630 PM CDT... At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near Selz, or 46 miles west of Devils Lake, moving east at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Maddock around 605 PM CDT. Flora around 610 PM CDT. Oberon around 625 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northeastern North Dakota. LAT...LON 4798 9981 4804 9915 4785 9917 4785 9981 TIME...MOT...LOC 2245Z 266DEG 38KT 4789 9983 Lynch
Special weather statement, May 15, 6:10 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
610 PM CDT Wed May 15 2019
NDZ014-015-024-152345-
Eddy ND-Benson ND-Ramsey ND-
610 PM CDT Wed May 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...
SOUTHWESTERN RAMSEY AND NORTHWESTERN EDDY COUNTIES UNTIL 645 PM
CDT...
At 610 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Minnewaukan to near Flora to 6 miles south
of Maddock. Movement was east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Minnewaukan around 615 PM CDT.
Grahams Island State Park around 630 PM CDT.
Devils Lake, Lakewood Park and Oberon around 635 PM CDT.
Fort Totten and Sheyenne around 640 PM CDT.
St Michael and Camp Grafton around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4800 9942 4820 9927 4822 9855 4805 9870
4780 9903 4780 9930 4785 9930 4785 9963
TIME...MOT...LOC 2310Z 273DEG 30KT 4814 9923 4800 9935 4787 9951
LynchSpecial weather statement, May 15, 6:19 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 619 PM CDT Wed May 15 2019 NDZ007-015-160000- Ramsey ND-Cavalier ND- 619 PM CDT Wed May 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CAVALIER AND NORTHEASTERN RAMSEY COUNTIES UNTIL 700 PM CDT... At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over Starkweather, or 23 miles north of Devils Lake, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Hampden around 635 PM CDT. Derrick around 640 PM CDT. Edmore around 650 PM CDT. Nekoma around 655 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northeastern North Dakota. LAT...LON 4838 9895 4853 9896 4860 9836 4834 9833 TIME...MOT...LOC 2318Z 264DEG 35KT 4845 9889 Lynch
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 5:06 PM CDT | Special Weather Statement | FGF | Towner | 54 min |
| May 15, 5:46 PM CDT | Special Weather Statement | FGF | Benson | 44 min |
| May 15, 6:10 PM CDT | Special Weather Statement | FGF | Benson | 35 min |
| May 15, 6:19 PM CDT | Special Weather Statement | FGF | Ramsey | 41 min |
| May 15, 6:23 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 37 min |
| May 15, 6:58 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.